Ohio, 2018

Flood in Ohio, May 6, 2018

May 6, 2018 · NWS RLX · 1 event in 1 county or zone

A wave of low pressure moved along a nearly stalled front late on the 6th, with an upper level shortwave trough moving over head. The combination of these features produced a band of heavy, persistent rainfall across southern Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A wave of low pressure moved along a nearly stalled front late on the 6th, with an upper level shortwave trough moving over head. The combination of these features produced a band of heavy, persistent rainfall across southern Lawrence County. One to two inches of rain fell in 6-12 hours. With saturated ground in place from previous rain, this led to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 6, 5:35 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 6, 5:35 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
635 AM EDT Sun May 6 2018

.SYNOPSIS...
Bulk of the rain exits today, but not completely, despite the
upper trough exit. A weaker upper trough crosses Monday through
Tuesday. Warmer next weekend, despite a cold front Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 625 AM Sunday...

Made significant changes to the POPs through 00Z Monday,
although the general theme remains the same with showers
dominating the next 6 hours.

As of 310 AM Sunday...

Most impactful rain over the next few hours will be with the
northern side deformation zone that will set up from central
Kentucky into southeast Ohio and largely remain stationary on
the southwestern end of this feature. It will then push
northeastward along its axis, so some prolonged rainfall is
possible along the Ohio River through 15-18Z today. Upper low
then exits to the northeast, merging with the northern stream
flow. Another weak trough axis drops in shortly afterwards
providing a weak resurgence in the POPs after a brief period of
clearing later this evening and tonight. Will keep these POPs
on the lower side for this issuance, peaking at high end chance
for now. In the end, the general trough pattern over the Great
Lakes and Appalachians holds during the near term. Temperatures
remain similar to those on Saturday with lowland upper 60s to
lower 70s in this unsettled regime.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 420 AM Sunday...

A weak upper level trough over the area Monday, slowly exits on
Tuesday. With minimal intrusion of cooler, drier air from the
north, in the wake of the weekend system, a summer like pattern
ensues, with the chance for afternoon and evening pop up
showers and thunderstorms, the best chance in the mountains and
on Monday. The overall chance decreases, with a very minimal
chance in the northern mountains Wednesday.

Generally weak flow indicates any storms would be short-lived
and weak in nature.

Central guidance temperatures and dew points accepted. With the
minimal intrusion of cooler, drier air, dew points are higher
than previous forecasts, and neither frost nor fire should be
an issue.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 420 AM Sunday...

A cold front is progged to cross the area Thursday, with timing
a bit faster than previous runs. This means clouds and showers
will inhibit heating earlier, possibly limiting the strength of
the thunderstorms. However, with dew points progged to be well
into the 60s ahead of the front, CAPE is progged to climb over
1500 J/Kg, highest to the southwest. With sufficient bulk shear,
thunderstorms could still be strong.

The front is progged to return as a warm front Friday, and dew
points and CAPE are progged to climb as high across southwest
portions of the area Friday afternoon, as on Thursday. Showers
and thunderstorms are possible Friday into Friday night, in
elongated theta e advection along and just ahead of the warm
front, and in the unstable air Thursday afternoon and evening
just south and west of the warm front.

In the wake of the warm front, the summer like weather pattern
resumes next weekend.

Central guidance temperatures and dew points accepted, generally
higher than previous forecasts.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 625 AM Sunday...

Off and on rain to continue through the 18Z time frame as the
upper level low exits to the northeast, taking the rain with it.
Guidance remains pessimistic with mainly IFR and worse through
15-17Z depending on site, but observations can again be expected
to fluctuate during this period. Ceilings will then gradually
lift upon exit of the rain as will the visibilities.

Cloud cover persists after 00Z with another weak trough aloft
moving in and bringing low end chances for showers through 12Z
Monday. On top of this, the guidance is hitting the fog
potential hard despite the clouds, and do hint at this at the
end of the TAFs for all terminals except BKW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Timing of restrictions changes may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    L    M    M    M    M    H    M    H    M    L    L
HTS CONSISTENCY  L    M    L    L    M    M    M    M    M    M    M    M
BKW CONSISTENCY  L    L    L    L    M    H    H    H    H    M    L    M
EKN CONSISTENCY  L    M    M    H    L    H    H    H    H    M    M    L
PKB CONSISTENCY  M    L    L    L    L    H    M    M    M    M    L    L
CKB CONSISTENCY  M    M    M    L    L    M    H    H    M    M    L    M

AFTER 12Z MONDAY...
IFR possible in rain/stratus into Monday... especially across
the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/26
NEAR TERM...26
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...26
Hazardous weather outlook, May 6, 3:26 AM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
426 AM EDT Sun May 6 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
426 AM EDT Sun May 6 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 7:21 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 AM EDT SUN MAY 6 2018

KYZ101-103-OHZ086-087-WVZ005-006-061515-
Boyd-Greenup-Gallia-Lawrence-Wayne-Cabell-
821 AM EDT SUN MAY 6 2018

...RAIN WILL AFFECT BOYD...SOUTHEASTERN GREENUP...SOUTHWESTERN
GALLIA...LAWRENCE...CABELL AND WAYNE COUNTIES...

At 814 AM EDT, An area of rain was nearly stationary over the area.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Burnaugh,
Durbin, East Lynn Lake and Centerville.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 185 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 25.

Steady light to moderate rainfall is also occurring over nearly
saturated ground. This may cause localized flooding. Do not drive
your vehicle through flooded roadways.

Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water in urban areas, highways, streets and
underpasses, as well as other poor drainage areas and low lying
spots.

Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water on country roads and farmland along
the banks of creeks and streams.

LAT...LON 3858 8280 3860 8274 3864 8276 3868 8274
      3868 8270 3875 8270 3875 8266 3885 8265
      3874 8234 3859 8220 3859 8222 3851 8212
      3827 8223 3825 8226 3807 8232 3809 8254
      3819 8260 3826 8261 3827 8266 3853 8283
TIME...MOT...LOC 1214Z 239DEG 16KT 3852 8246

21
Local storm report, May 6, 7:33 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
833 AM EDT SUN MAY 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     FLOOD            DURBIN                  38.28N  82.60W
05/06/2018                   BOYD               KY   911 CALL CENTER

            DISPATCH SPOKE WITH DOH THIS MORNING AND REPORTED
            MAINLY BACKWATER ISSUES FROM GREENBRIER RUNNING HIGH.
            ROAD CLOSURES INCLUDE BACK RIVER RD BETWEEN DURBIN AND
            BARTOW.

&&

EVENT NUMBER RLX1801577

MEC
Local storm report, May 6, 8:08 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
908 AM EDT SUN MAY 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            BEVERLY                 38.84N  79.87W
05/06/2018                   RANDOLPH           WV   911 CALL CENTER

            DISPATCH STATES GEORGETOWN RD, A FLOOD-PRONE ROAD, IN
            BEVERLY CLOSED DUE TO HIGH WATER. TIME ESTIMATED PER
            DISPATCH.

&&

EVENT NUMBER RLX1801578

MEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
May 6, 9:00 AM EST to 2:00 PM EST
Where
Lawrence County, 1.54 mi S of Sheridan to 2.67 mi WSW of Coryville
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.448, -82.596

County Route 181 was closed due to flooding on Ice Creek, and flooding on Lick Creek closed a section of County Route 15.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744162.